| Catalog Number |
48005020X |
| Medical Device Problem Code |
Burst Container or Vessel (1074)
| Health Effect - Clinical Code |
No Consequences Or Impact To Patient (2199)
| Date of Event |
04/05/2019
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
A review of the manufacturing documentation associated with lot (82154204) presented no issues during the manufacturing process that can be related to the reported event.Additional information is pending and will be submitted within 30 days upon receipt.
Event or Problem Description
As reported, a saber pta balloon catheter (5mm20cm 150) ruptured during dilatation of a calcified vessel.There was no reported patient injury.The device will not be returned for analysis as the device was accidentally thrown away after the case.
Additional Manufacturer Narrative
Additional information received indicates that the target lesion was the popliteal artery.The vessel level of calcification is severe.The vessel level of angulation and tortuosity is none.The device was prepped per the instructions for use (ifu).The device was prep normally.The contrast to saline ratio was 80% saline to 20% contrast.The same indeflator was used successfully with other devices.The balloon did not inflate normally.There was a leakage noted from the balloon.The maximum inflation pressure was 8-atmospheres pressure (atm).The catheter was not torqued against resistance.There were no kink/bent noted after device was removed from patient.There was no unusual force used at any time during the procedure.The device was removed intact (in one piece) from the patient.There is no procedural film/cd available for review.The device will not be returned for evaluation.A saber percutaneous transluminal angioplasty (pta) balloon catheter (5mm x 20cm x 150cm) ruptured during dilatation of a calcified vessel.There was no reported patient injury.The target lesion was the popliteal artery.The vessel level of calcification is severe.The vessel level of angulation and tortuosity is none.The balloon did not inflate normally.There was a leakage noted from the balloon and maximum inflation pressure was eight atmospheres pressure (8atm).The catheter was not torqued against resistance.There was no kink/bend noted after device was removed from patient.There was no unusual force used at any time during the procedure.The device was removed intact (in one piece) from the patient.The device was prepped normally per the instructions for use (ifu).The contrast to saline/contrast ratio was 80/20.The same indeflator was used successfully with other devices.The product was not returned for analysis.A product history record (phr) review of lot 82154204 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon-burst-at/below rbp¿ could not be confirmed as the device was not returned for analysis.The exact cause could not be determined.Vessel characteristics of severe calcification may have contributed to the reported event, as calcification is known to damage balloon material.According to the warnings in the safety information in the instructions for use ¿prior to angioplasty, the catheter should be examined to verify functionality and integrity, and ensure that its size and shape are suitable for the specific procedure for which it is to be used.Do not use if product damage is suspected or evident.To reduce the potential for vessel damage or the risk of dislodgement of particles it is very important that the inflated diameter of the balloon should approximate the diameter of the vessel just proximal and distal to the lesion.The balloon dimensions are printed on the product label.The compliance table incorporated with the product shows how balloon diameter increases as pressure increases.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over-pressurization.Pressure in excess of the rated burst pressure can cause balloon rupture and potential inability to withdraw the catheter through the introducer sheath.Balloon rupture can cause vessel damage and the need for additional intervention.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event; therefore, no corrective/preventive action will be taken at this time.